During the summer, exposure to UV rays, not using sunscreen, wearing inappropriate clothing and certain medications can all contribute to an increased risk of sun sensitivity.
The summer months call for more time in the sun. Many people are aware that a lack of sunscreen and improper clothing expose them to UV rays, but they may not be aware that common medications can also increase their exposure to photosensitivity.
“Drug-induced photosensitivity occurs when chemicals or drugs ingested orally or applied topically result in a photosensitive reaction (sunburn) from exposure to UV radiation from sunlight or a tanning bed,” HaVy Ngo-Hamilton, PharmD, clinical consultant at BuzzRx .
Sun sensitivity might be mistaken for being overheated easily or having sensitive eyes. It refers, however, to the skin’s reaction to sun exposure.
“[Certain] medications make a person more sensitive to the sun, causing their skin to overreact to sunlight. Moreover, sun sensitivity can lead to severe sunburn even with brief exposure to sunlight,” said Ngo-Hamilton.
Reactions caused by sun sensitivity
Medications that cause sun sensitivity can cause the following three types of reactions.
Drug-induced phototoxicity refers to the development of rashes as a result of the combined effects of a chemical substance and ultraviolet radiation or visible radiation, explained Dr Adam Friedman, professor of dermatology at George Washington School of Medicine .
“Exposure to either the chemical or the light alone is not sufficient to induce the disease; however, when photoactivation of the chemical (chromophore; a radiation absorbing substance) occurs, the abnormal reaction may arise,” he said.
Typically, the reaction occurs within minutes to hours after sun exposure, and only affects skin exposed to the sun, Ngo-Hamilton said.
“The only difference between sunburn and phototoxicity is that the latter is induced by oral drugs or topical agents, including certain ingredients of skin care products, while sunburn is just skin tissue being damaged from prolonged exposure to UV rays,” she added. She noted that this type of reaction can occur within minutes to hours after exposure to the triggering substance and sunlight.
Photoallergic drug reaction
The body produces antibodies when sunlight causes a structural change in a substance, causing a photoallergic reaction.
“Photoallergic reactions can occur both from ingesting medications as well as could occur if the allergen comes into contact with skin and is then irradiated with ultraviolet radiation,” said Friedman. There is usually an itchy, poison ivy-type reaction or eczema-like reaction within 24 to 72 hours of exposure to the medication and sunlight.
A similar process occurs when white blood cells move to an injury site and release immune mediators, which are body chemicals that play an active role in the immune response, according to Ngo-Hamilton.
“The rash can also spread to body parts that were not exposed to the sun. In some cases, photoallergic contact dermatitis remains persistent even after the trigger is discontinued and may become a chronic condition,” she said.
Friedman said some medications can alter the skin and make it more susceptible to UV radiation. “Retinoids are a great example of this, as they thin the very top layer of the skin called the stratum corneum, which possess mild sun protective factors,” he said.
Medications that cause skin sensitivity
Sunlight or tanning beds can interact with oral and topical medications. Ngo-Hamilton said chemical reaction occurs because medicines comprise different chemical bonds and rings.
“Photosensitizing medications have a unique chemical make-up that becomes destabilized or altered when they come in contact with the absorbed UV rays. Skin reactions occur due to this interaction, leading to phototoxicity or photoallergy,” she said.
Below are medications to keep on your radar as you take in some sunshine .
Antibiotics including tetracyclines such as doxycycline; sulfonamides such as Bactrim (trimethoprim/sulfamethoxazole), fluoroquinolones such as Cipro (ciprofloxacin), and Levaquin (levofloxacin) used to treat a variety of bacterial infections such as ear infections, UTIs, and pneumonia.
“Tetracyclines are definitely the most notable [to cause photosensitivity] in the dermatology world,” said Friedman.
Oral contraceptives include estrogen and progestin-containing products such as Microgestin, Ortho Tri-Cyclen, Sprintec and Tri Femynor. Friedman said these medications can cause sun sensitivity but are not as prevalent as with antibiotics.
Vitamin A derivatives for the treatment of acne, such as Accutane (isotretinoin) and Retin-A (tretinoin). In addition to the chemical reaction on the skin’s surface, Ngo-Hamilton said vitamin A derivatives like tretinoin stimulate skin cell turnover and promote new skin cells to grow.
“Therefore, by removing or thinning the protective barrier of the skin, it becomes more prone to sunburn. Along with acne medications like Retin-A and Accutane, skincare products with anti-aging or brightening effects can also cause the skin to be more sensitive to the sun,” she said.
Other medications that can cause sun sensitivity
The following medications can also cause sun sensitivity:
- NSAIDs (non-steroidal anti-inflammatory drugs) such as Aleve (naproxen), Celebrex (celecoxib) and piroxicam (Feldene)
- Methotrexate used for the treatment of cancers and autoimmune disorders like lupus, psoriasis and rheumatoid arthritis
- Cardiovascular drugs such as amiodarone, nifedipine, quinidine, captopril, enalapril, fosinopril, ramipril, disopyramide, hydralazine, clofibrate and simvastatin
- Thiazide diuretics such as hydrochlorothiazide (HCTZ), furosemide (frusemide), chlorothiazide, bendroflumethiazide, benzthiazide and cyclothiazide
- Tricyclic antidepressants such as amitriptyline and desipramine
- Diabetes medication such as glyburide and glipizide
- Chemotherapy such as fluorouracil, vinblastine dacarbazine, procarbazine, methotrexate
Taking medications and protecting yourself from the sun
Protecting your body from the sun is always important, especially while taking medications that make you more prone to skin sensitivity. To keep your skin safe, consider the following:
Invest in a broad spectrum sunscreen with an SPF of 30 or higher
Apply appropriate sunscreen to exposed areas every day and reapply if outdoors for longer than 2 hours. “Don’t forget the eyelids and lips which are more sensitive and often ignored when applying sunscreen,” said Friedman.
When possible, wear hats, sunglasses, and clothing to protect yourself
Take extra precautions by keeping spare clothes in your car or at work for impromptu time spent outdoors. “It might be worth investing in clothing with UPF fabric,” said Ngo-Hamilton.
When it’s hot, seek shade, especially between 10 a.m. and 4 p.m.
Although a rash caused by photosensitivity is not life-threatening, it can be painful and affect daily activities or quality of life. “To help reduce your risk of sun sensitivity, try your best to minimize sun exposure,” said Ngo-Hamilton.
Be aware of your medical conditions
Ask your doctor if you have any medical conditions that may further increase the risk of sun sensitivity “For example, patients with lupus, eczema, and psoriasis are at a higher risk,” said Ngo-Hamilton.
Sunburn shouldn’t stop you from taking your medications
If you get sunburn while taking medication, don’t stop taking the medication without talking to your doctor first. “A lot of these medications are used to treat serious health conditions, such as arrhythmia, diabetes, and different autoimmune disorders. Stopping these medications can lead to serious health consequences,” she said.
“If the photosensitivity is too severe, your doctor can discuss other treatment options in addition to providing you with useful tips for skin health.”